Article

Effect of a prostaglandin--given rectally for prevention of radiation-induced acute proctitis--on late rectal toxicity. Results of a phase III randomized, placebo-controlled, double-blind study.

Department of Radiotherapy and Radiooncology, University of Göttingen, Robert-Koch-Strasse 40, Göttingen, Germany.
Strahlentherapie und Onkologie (Impact Factor: 4.16). 09/2009; 185(9):596-602. DOI: 10.1007/s00066-009-1978-8
Source: PubMed

ABSTRACT To assess the late effect of a prostaglandin, given rectally during irradiation, on late rectal toxicity. In the acute treatment setting no significant differences in reducing the incidence of acute proctitis symptoms in patients receiving misoprostol, however, significantly more rectal bleeding had been reported.
A total of 100 patients who had undergone radiotherapy for prostate cancer had been entered into this phase III randomized, placebo-controlled, double-blind study with misoprostol or placebo suppositories. The toxicity was evaluated yearly after cessation of irradiation by the RTOG/LENT-SOMA scale.
The median follow-up was 50 months. 20 patients suffered from grade 1, four patients from grade 2 as well, and three patients only from grade 2 toxicity. Frequency, bleeding and urgency were the most commonly reported symptoms. In keeping with other studies and clinical experience, the symptoms peaked within the first 2 years with a median for grade 1 of 13 months and for grade 2 of 15 months. The presence of acute toxicity grade 2 showed a correlation with the development of any late toxicity (p = 0.03). Any acute rectal bleeding was significant correlated with any late rectal bleeding (p = 0.017).
Misoprostol given as once-daily suppository for prevention of acute radiation-induced proctitis does neither influence the incidence and severity of radiation-induced acute nor late rectal toxicity. Misoprostol has no negative impact on the incidence and severity of late rectal bleeding, in contrast to acute rectal bleeding. The routine clinical use of misoprostol suppositories cannot be recommended.

0 Bookmarks
 · 
47 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Radiation proctitis is a known complication following radiation therapy for pelvic malignancy. The majority of cases are treated nonsurgically, and an understanding of the available modalities is crucial in the management of these patients. In this paper, we focus on the current treatments of radiation proctitis.
    Gastroenterology Research and Practice 01/2011; 2011:917941. · 1.62 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To evaluate the time course of late rectal mucosal changes after prostate cancer radiotherapy (RT). A rectosigmoidoscopy was performed at 12, 24, and 65 months after RT in 20 patients. Rectal mucosal changes (telangiectasia, congested mucosa, ulceration, stricture, and necrosis) were scored and documented according to the Vienna Rectoscopy Score (VRS, score 0-3). VRS of 0 and 3, were found in 20% of patients (n = 4) and 5% of patients (n = 1), respectively at all time points. A shift of the VRS from 2 to 1 was found with incidence rates of 60% at 12 months and 20% at 65 months, which is equivalent to an improvement rate of 67%. Laser coagulation was required in 3 patients (15%) with rectal bleeding due to telangiectasia grade ≥2. Late rectal mucosal changes are frequent after pelvic RT. Generally only the incidence rates corresponding to the initial diagnosis of the complications, independent of subsequent recovery, are reported. The results reported in the present study show that complications often improve over time. Hence, the usual reports of complication rates overestimate the proportion of patients presenting with side effects of certain grades.
    Strahlentherapie und Onkologie 02/2011; 187(3):202-5. · 4.16 Impact Factor
  • Strahlentherapie und Onkologie 08/2012; · 4.16 Impact Factor